Alert archive / Texas / Special Weather Statements in 2017

Special Weather Statement, NWS Fort Worth, TX

August 6, 2017Lamar County, Texas

NWS Fort Worth, TX issued this special weather statement at Aug 6, 2017, 9:15 AM CDT for Lamar County, Texas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2017, 9:15 AM CDT (14:15 UTC)
Expired
Aug 6, 2017, 10:00 AM CDT
In force
45 min
Issued by
NWS Fort Worth, TX

County Lamar County, TX

The radar

The Western Arkansas radar (KSRX), 196 km from the middle of the area, began a volume at 14:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 2.3 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2017-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1278 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2017-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 255 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1278 J/kg
Mixed-layer CIN
-176 J/kg
Mixed-layer LCL
1191 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
255 m²/s²
0-3 km storm-relative helicity
247 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted.

393 
WWUS84 KFWD 061415
SPSFWD

Special Weather Statement
National Weather Service Fort Worth TX
915 AM CDT SUN AUG 6 2017
 
TXZ095-061500-
Lamar TX-
915 AM CDT SUN AUG 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LAMAR COUNTY UNTIL 1000
AM CDT...

At 915 AM CDT, Doppler radar was tracking a strong thunderstorm 14
miles south of Boswell, or 18 miles northwest of Paris, moving east
at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Paris, Blossom, Toco and Sun Valley. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3393 9556 3388 9554 3389 9552 3388 9549
      3389 9546 3387 9546 3387 9534 3389 9532
      3362 9531 3363 9586 3383 9586 3384 9582
      3386 9581 3384 9577 3386 9575 3389 9575
      3388 9570 3394 9559
TIME...MOT...LOC 1415Z 273DEG 16KT 3383 9579 

$$

Hernandez

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this special weather statement went out at Aug 6, 7:01 AM CDT, 2 hours 14 minutes earlier.

Area forecast discussion, Aug 6, 7:01 AM CDT, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
701 AM CDT Sun Aug 6 2017

.AVIATION...
/12Z TAFs/

Challenges to the forecast will be timing strong to possibly
severe convection containing locally heavy rainfall into DFW
Metro airports by early this coming evening and Waco after
midnight. In addition to the convection, whether any lower
restriction cigs and vsbys tonight will be difficult with off
and rounds of rain and ascent, as well as any variable gusts
in/near thunderstorms.

DFW Metro Airports...
Current weakening QLCS from the Red River, northeast to the
Ozarks will likely not have much impacts on DFW Metro airports.
Had contemplated about leaving VCSH in, but for right now, the
outflow boundary surging into the KLUD/KDTO/KTKI areas is quiet
and looking benign as far as convective development. Conditions
will remain VFR through much of the day with variable scattered-
broken cloud levels above FL050. Mixing of the strong boundary
layer winds this morning and an increasing pressure gradient ahead
of a slow-moving cold front will likely result in gusty south
winds 15-20 knots through late afternoon. 00Z high-res models were
fairly consistent on develop a broken line of storms along the
Red River near the cold front after 21Z, then surging this
activity southward toward DFW Metro Airports in the 00Z-05Z time
frame. Have kept cigs VFR, but could briefly drop into high MVFR
briefly with heavier downpours. Afterward is anybody's guess, as a
shortwave moves slowly over the area with variable storm
propagation. After 06Z, will carry lighter winds and VFR cigs with
uncertainty on where the surface front and outflows lay up. A
prevailing -RA with continued VCTS looks reasonable at this point
until actual evolution occurs late today.

Waco Regional Airport...
Basically a similar scenario to DFW in the first 12 hours, just
delayed convection arrival by 6 hours. Storm propagation will be
dependent on strong subsequent cold pools and outflow boundaries
from storms upstream. Best confidence to advertise VCTS is after
06Z with best chances for categorical convection after 09Z. I will
continue VFR conditions through tonight, though certainly high
MVFR cigs could briefly occur with sporadic, heavier downpours.

Outlook...
An unsettled pattern will continue across the region through the
week, but especially Monday through Tuesday evening with rounds of
TSRA and +RA. We will continue to monitor and fine tune forecasts
each day as we move through the week.

05/

&&

.SHORT TERM... /Issued 347 AM CDT Sun Aug 6 2017/
/Through Tonight/

We are watching a QLCS moving readily through central and northeast
Oklahoma early this morning, but nothing across the Red River
Valley just yet. An outflow boundary can be seen on the Frederick,
Oklahoma WSR-88D surging east-southeast across southwest Oklahoma,
but it has not cold pooled enough to surge away from the leading
edge of non-severe storms across that area. The current south-
southwest LLJ of 30-35 knots is expected to continue veering.
Combined with gradual cloud-top warming noted on GOES-R infrared
imagery across this area, we do not expect severe storms to flare
up once scattered storms move into the Red River Valley around and
after sunrise. Nevertheless, will continue to carry 20-30 percent
coverage along the Highway 380 corridor, with 40-50 percent for
the Red River counties through mid-late morning, as a shortwave
disturbance aloft carries activity toward the Ark-La-Tex.

A brief respite is expected between this time and mid-afternoon,
before strong daytime heating with highs in the 90s, to near 100
out in the northwest helps rapidly re-destabilize any areas affected
by scattered early morning convection north of I-20 and residual
cloud debris. Mid level lapse rates are not expected to be overly
steep (generally 6-6.5 deg/km). However, SBCAPE on the order of
2000-3500 J/kg, steepening low level lapse rates from strong
afternoon heating, and deep layer northwesterly shear 20-25 kt
will be enough to provide a favorable storm environment set up for
late afternoon into this evening. As another shortwave approaches
the area toward early evening, the set up is there for some
organized storm clusters, some strong to possibly severe with
strong-severe downburst winds, frequent lightning, very heavy
downpours, and some hail. Any hail is not expected to exceed
quarter size per the modest aformentioned mid level lapse rates.

The shortwave disturbance will not skate across the area very
fast tonight, as it enters weaker west-northwest flow situated
over the area. The nocturnal LLJ tonight is expected to be veered
and relatively weak, on the order of 15-20 knots, so movement of
storms clusters will based more on propagation versus steering
currents aloft and warm advection. We will continue the highest
convective chances north of a Comanche-Cleburne-Emory line this
evening where the better surface convergence will occur with a
weak cold front sinking south of the Red River Valley.

Determining the overnight scenario is a little trickier and models
are struggling as one would expect. Convection will be driven by
mesoscale processes and a potential cold pool/outflow, especially
west of I-35 where the hottest high temperatures will occur this
afternoon. Some high-resolution short term models show this
scenario, a few don't. Having confidence that instability below
cloud base will be high enough, I feel the cold pool scenario looks
quite reasonable and have drawn higher convective chances southward
into western Central Texas or generally along and west of I-35 and
south of I-20. Though instability should wane somewhat after sunset
and through the night, a threat of at least strong storms will
remain present, along with a localized hydrologic threat for very
heavy rainfall and flooding. Most areas should be able to take on
some rain initially, so do not expect flooding to be widespread, but
rainfall rates will play a role in spotty flooding occurring as PWAT
values well-above normal at 2.-2.5 inches which is above the 90th
percentile for this time of year. Local officials north of I-20 late
this afternoon and evening, then those across western Central Texas
overnight will need to stay abreast of the changing conditions with
the weather having been relatively quiet since the middle of last
week.

Lastly, some spotty heat indices around 105 degrees may be reached
with dew points in some areas exceeding 70 degrees. That said,
with these values not being widespread and just this afternoon,
have elected not to issue a Heat Advisory for parts of the area
this morning. We will mention this threat in hazards and folks
should prepare for one more hot and steamy afternoon forthcoming.

05/

&&

.LONG TERM... /Issued 347 AM CDT Sun Aug 6 2017/
/Monday and Beyond/

The primary concern through the Monday/Tuesday time period will
be the flash flooding potential with numerous showers and storms
expected across North and Central TX. A few strong storms will
also be possible throughout this time period, especially if
destabilization via diurnal heating is a bit stronger than
expected, although the main focus should be on hydrologic hazards.
A Flash Flood Watch will likely be needed at some point, but have
held off for now due to the myriad of reasons discussed below.

Widely scattered showers and thunderstorms should still be
ongoing Monday morning with the cold front (or effective front)
draped somewhere through North TX. The exact position of the
strongest low-level convergence will determine where the highest
coverage of thunderstorms persists through the rest of Monday
afternoon and evening. Unfortunately, this will also be the
component of the forecast that models will have the most difficulty
with. The GFS continues to be the northernmost solution with the
front, keeping it positioned near or even slightly north of the
Red River through midday Monday while the NAM and ECMWF are a bit
farther south. Have generally sided with the southern solution due
to its persistence in numerous model runs, while the GFS has been
less consistent. South of the frontal zone, southerly flow will
continue to pull in ample moisture which will pool along and south
of the front. Models are suggesting some impressive near-record
PW values of up to 2.5" across parts of the forecast area by
Monday afternoon. With broad convergence within the lowest few km,
expect fairly widespread showers and storms to continue through
the rest of Monday, Monday night, and into Tuesday as the front
stalls somewhere through North TX. Activity will be scattered in
nature, and it won't be raining through the entire period at any
one given location. However, rainfall amounts will add up quickly
with some impressive rates possible given the very moist
environment and tall/thin CAPE.

The environment will certainly be favorable for flash flooding
throughout this time, but confidence on where the highest rain
amounts will be is still quite low. The initial rainfall expected
Sunday evening/night likely won't cause too many flooding issues,
as areas near/along the Red River will be able to handle some
rain. However, this initial batch will act to prime the soils and
any subsequent rain that falls in these areas should begin to run
off. Rather than blanket the entire forecast area with a Flash
Flood Watch, would prefer to wait and see where soils become
saturated from the initial round and narrow down where the
heaviest rain may fall later on Monday and Monday night. The front
is expected to remain draped through the area on Tuesday with
scattered to numerous showers and storms expected once again.
Areas that continue to receive additional rounds of rainfall are
likely to begin experiencing flooding problems by this point.

Of somewhat lesser importance, the temperature forecast on both
Monday and Tuesday has substantial bust potential. If storm
coverage is high throughout the day, many areas will likely
struggle to reach the mid 80s. However, if coverage is less than
expected, or worse yet the cloud cover breaks in spots, then
temperatures could quickly climb into the 90s south of the front.
Have generally split the difference and gone with a mid 80s
forecast for most of the forecast area, which almost guarantees
I'll be off by a few degrees in one direction or another. If
temperatures are able to climb higher than currently forecast,
stronger instability would increase the potential for a strong or
severe storm during the afternoon or evening hours Monday or
Tuesday.

Forecast confidence really drops off beginning Wednesday and
lasting through the end of the week, as this portion of the
forecast will depend entirely on the evolution of the frontal
zone. Some scattered activity is still likely through the day on
Wednesday, but coverage should be noticeably less than Monday/
Tuesday. PW values will fall below 2" for most of the area by
this time and the upper ridge will begin nosing northwestward into
West TX. With this pattern, we'll remain in NW flow aloft though
the end of the week and PW values will still be near or slightly
above normal. As a result, some isolated to scattered showers and
storms will be possible through Thursday and Friday, especially
across or northern and eastern zones where the upper ridge will
have less influence. Models are suggesting a return to near or
even above normal temperatures Friday through Sunday before
potentially another front moves southward late next weekend or
early next week. With low confidence, have just included some
slight chance or chance PoPs in North TX through the extended.

-Stalley

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    98  77  85  75  85 /  20  80  70  70  70
Waco                97  78  88  75  85 /  10  40  70  70  70
Paris               91  73  83  72  81 /  60  80  70  70  70
Denton              98  75  84  73  85 /  30  80  70  70  70
McKinney            96  75  84  73  82 /  40  80  70  70  70
Dallas              98  78  86  76  85 /  20  80  70  70  70
Terrell             97  76  86  73  82 /  20  60  70  70  70
Corsicana           94  75  87  73  82 /  10  30  70  70  70
Temple              96  75  91  73  85 /  10  40  70  70  70
Mineral Wells       99  74  84  72  85 /  20  80  70  70  70

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&

05/26
Hazardous weather outlook, Aug 6, 3:57 AM CDT, 5 hours 18 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Fort Worth TX
357 AM CDT Sun Aug 6 2017

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-071200-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
357 AM CDT Sun Aug 6 2017

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Today and Tonight.
Low thunderstorm chances will continue this morning generally north
of Highway 380 to the Red River Valley. Severe weather is not
expected with this activity, but gusty winds and lightning strikes
will present hazards through mid to late morning.

A few strong to severe storms will be possible late this afternoon
and continuing through the evenings hours, particularly along and
north of Interstate 20 where storms will be the most numerous. Near
severe hail will also be possible with more intense storm clusters.
The primary hazard will be damaging downburst winds. Bursts of heavy
to even torrential rainfall will likely lead to flooding of low-
lying areas, creeks and streams.

Scattered to numerous storms will continue across all but the far
southeast counties overnight, where activity is expected to be
more isolated in nature. Storm motions may be slow at times, due
to weak steering currents aloft and likely driven by storm
outflow. Any severe threats should be waning, however stronger
storms will still be capable of producing gusty downburst winds,
frequent lightning, and potentially smaller hail. Very heavy
rainfall with high rainfall rates will be an increasing concern
overnight and may produce localized flooding or even flash
flooding across parts of the area.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Numerous thunderstorms are expected to continue through Monday
and Tuesday across most of the region. The main hazard during this
time will be flash flooding, although a few strong to severe
storms capable of hail and downburst winds will also be possible.

Lower thunderstorm chances will continue on Wednesday when
localized flooding will remain possible in areas that received
abundant rainfall earlier in the week. Lower chances for
thunderstorms will continue Thursday through Saturday, mainly
across North and East Texas.

.SPOTTER INFORMATION STATEMENT...
Spotter activation may be necessary this evening along and north of
Interstate 20, then expand south during the overnight hours.

In the hours before

Special weather statement, Aug 6, 7:35 AM CDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
735 AM CDT SUN AUG 6 2017

TXZ095-061315-
Lamar TX-
735 AM CDT SUN AUG 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LAMAR COUNTY UNTIL 815
AM CDT...

At 734 AM CDT, Doppler radar was tracking a strong thunderstorm near
Goodland, or near Hugo, moving southeast at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Paris, Blossom and Sun Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Seek a safe shelter inside a building or vehicle.

&&

LAT...LON 3393 9556 3388 9554 3389 9551 3388 9551
      3389 9546 3387 9546 3387 9534 3389 9532
      3362 9531 3373 9585 3383 9586 3384 9582
      3386 9581 3385 9577 3389 9575 3388 9570
      3391 9564 3394 9560
TIME...MOT...LOC 1234Z 288DEG 25KT 3394 9556

Stalley
Special weather statement, Aug 6, 8:34 AM CDT, 41 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
834 AM CDT SUN AUG 6 2017

TXZ095-061415-
Lamar TX-
834 AM CDT SUN AUG 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR LAMAR COUNTY UNTIL 915 AM CDT...

At 832 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northeast of Blossom to 9 miles south
of Honey Grove. The storm near Honey Grove may produce hail
up to half an inch. Movement was southeast at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Paris, Blossom, Deport, Roxton, Toco and Sun Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3339 9538 3345 9548 3345 9553 3348 9556
      3347 9558 3349 9562 3347 9568 3349 9570
      3350 9577 3346 9583 3346 9586 3368 9585
      3389 9546 3387 9546 3387 9534 3389 9532
      3388 9531 3338 9531
TIME...MOT...LOC 1332Z 323DEG 16KT 3374 9529 3345 9585

Hernandez
Special weather statement, Aug 6, 9:15 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
915 AM CDT SUN AUG 6 2017

TXZ095-061500-
Lamar TX-
915 AM CDT SUN AUG 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LAMAR COUNTY UNTIL 1000
AM CDT...

At 915 AM CDT, Doppler radar was tracking a strong thunderstorm 14
miles south of Boswell, or 18 miles northwest of Paris, moving east
at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Paris, Blossom, Toco and Sun Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3393 9556 3388 9554 3389 9552 3388 9549
      3389 9546 3387 9546 3387 9534 3389 9532
      3362 9531 3363 9586 3383 9586 3384 9582
      3386 9581 3384 9577 3386 9575 3389 9575
      3388 9570 3394 9559
TIME...MOT...LOC 1415Z 273DEG 16KT 3383 9579

Hernandez

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 7:19 PM CDTSpecial Weather StatementFWDYoung41 min
Aug 6, 7:35 AM CDTSpecial Weather StatementFWDLamar40 min
Aug 6, 8:34 AM CDTSpecial Weather StatementFWDLamar41 min
Aug 6, 9:40 AM CDTAreal Flood AdvisoryFWDLamar2 hr
Aug 6, 10:16 AM CDTSpecial Weather StatementFWDDelta, Lamar44 min
Aug 6, 10:22 AM CDTAreal Flood AdvisoryFWDFannin3 hr
Aug 6, 10:47 AM CDTSpecial Weather StatementFWDFannin43 min
Aug 6, 11:53 AM CDTSpecial Weather StatementFWDDelta52 min
Aug 6, 1:27 PM CDTAreal Flood AdvisoryFWDLamar63 min
Aug 6, 2:59 PM CDTSevere Thunderstorm WarningFWDMontague46 min
Aug 6, 3:20 PM CDTFlash Flood WatchFWDAnderson, Bell, Bosque, Collin, Comanche, Cooke and 40 more19 hr
Aug 6, 3:27 PM CDTSpecial Weather StatementFWDWise33 min
Aug 6, 3:43 PM CDTSevere Thunderstorm WarningFWDJack, Wise62 min
Aug 6, 3:45 PM CDTSevere Thunderstorm WarningFWDMontague60 min
Aug 6, 4:34 PM CDTAreal Flood AdvisoryFWDJack, Montague, Wise3 hr
Aug 6, 4:43 PM CDTSevere Thunderstorm WarningFWDJack, Wise62 min
Aug 6, 5:23 PM CDTSpecial Weather StatementFWDYoung52 min
Aug 6, 5:44 PM CDTSpecial Weather StatementFWDWise46 min
Aug 6, 6:07 PM CDTSevere Thunderstorm WarningFWDParker, Tarrant, Wise68 min
Aug 6, 6:13 PM CDTSpecial Weather StatementFWDStephens47 min
Aug 6, 6:38 PM CDTSevere Thunderstorm WarningFWDParker52 min
Aug 6, 6:42 PM CDTSpecial Weather StatementFWDPalo Pinto48 min
Aug 6, 6:48 PM CDTAreal Flood AdvisoryFWDParker3 hr
Aug 6, 6:55 PM CDTSpecial Weather StatementFWDStephens35 min

Nearby

Special Weather Statements in Texas, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.